Heavy Snow, Coastal Cumberland
- When
- February 17, 8:00 PM EST to February 18, 8:00 PM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
An area of low pressure developed off the Mid-Atlantic coast on the morning of the 17th and moved slowly northeastward to east of Cape Cod by the morning of the 18th. The storm caused heavy snow to fall across southwestern Maine with 5 to 14 inches of snow reported in York County and 4 to 9 inches reported in Cumberland County.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure developed off the Mid-Atlantic coast on the morning of the 17th and moved slowly northeastward to east of Cape Cod by the morning of the 18th. The storm caused heavy snow to fall across southwestern Maine with 5 to 14 inches of snow reported in York County and 4 to 9 inches reported in Cumberland County. In interior sections of western Maine and along the mid-coast, 3 to 5 inches of snow fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 17, 2:15 PM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
215 PM EST MON FEB 17 2003
ENOUGH DIFFERENCES BETWEEN ETA/AVN FOR CONCERN HOWEVER CURRENT
TRENDS INDICATE HIGH PROBABILITY FOR HEAVY SNOW S PTNS OF NH AND
ME. ETA APPEARS TO BE VERIFYING BETTER ACROSS S NEW ENG TODAY AND
THE TREND HAS BEEN TO BRING PCPN FURTHER N EACH RUN. QPF FROM AVN
SIGNIFICANTLY LOWER THAN ETA. ETA BRINGS LONG ELY SFC FETCH NWD
INTO FA WHILE AVN KEEPS BULK OF THE EASTERLIES OVER SOUTHERN NEW
ENGLAND.
TOTAL SNOW AMOUNTS OF COURSE QUESTIONABLE. WILL INDICATE MORE THAN
6 INCHES TOTALS FOR THE SOUTH AND LEAVE IT AT THAT FOR NOW.
FURTHER N WILL GO 3-6 INCHES WITH AN ADVISORY FOOTHILLS AND S
INTERIOR PTNS OF OUR EASTERN MOST ZONES. OVR MTNS AND EASTERN
FOOTHILLS 1 TO 3 INCHES AND NO HEADLINES.
SNOW TAPERS OFF EITHER TUE AFTN OR TUE EVE DEPENDING ON WHICH MODEL
IS TO BE BELIEVED. WILL KEEP SNOW GOING TUE AND INDICATE CHC TUE
EVE. NO PUSH BEHIND LOW HENCE LTL IN THE WAY OF CLRG TUE NIGHT.
ON WED FAIR AMT MOISTURE AROUND. WILL GO MC CHC SNSH MTNS AND PTLY
TO MOSTLY CLOUDY ELSW.
MESSY SYSTEM AT THE END OF THE WEEK WITH 12Z AVN INDICATING
SIGNIFICANT RAIN EVENT ALL THE WAY TO THE MOUNTAINS.
PREDICITED TIDES WITHIN 1 FOOT OF FLOOD PROBLEMS HERE TUE. ECS
SURGE FORECAST INDICATING 1+ FOOT SURGE HENCE WILL ISSUE A COASTAL
FLOOD WATCH FOR TUE. IF THE ETA IS CORRECT SURGE MIGHT BE GREATER
THAT 1 FOOT.
FCSTID = 3
.GYX...
ME...WTR STM WARNING TONIGHT/TUESDAY MEZ018-019-023>028.
COASTAL FLOOD WATCH TUE.
GALES.
NH...WTR STM WARNING TONIGHT/TUESDAY NHZ005>010-013-014.
COASTAL FLOOD WATCH TUE.
GALES.MEZ007>009-012>014-018>028-NHZ001>010-013-014-171130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 424 AM EST MON FEB 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WINTER STORM WATCHES HAVE BEEN POSTED FOR TONIGHT INTO TUESDAY AFTERNOON FOR THE MID AND SOUTHWEST COASTLINE OF MAINE...AS WELL AS ALL OF YORK AND CUMBERLAND COUNTIES. WINTER STORM WATCHES HAVE ALSO BEEN ISSUED FOR ALL OF NEW HAMPSHIRE EXCEPT COOS COUNTY. SNOW WILL SPREAD FROM SOUTH TO NORTH TONIGHT. SEVEN INCHES OR MORE SNOWFALL IS POSSIBLE IN THE WATCH AREA TONIGHT INTO TUESDAY AFTERNOON. IT IS POSSIBLE HOWEVER...THAT PORTIONS OF SOUTHEAST NEW HAMPSHIRE MAY PICK UP MORE THAN A FOOT OF SNOW. MINOR COASTAL FLOODING IS POSSIBLE AROUND THE LATE MORNING HIGH TIDE TUESDAY. ANY THREAT WILL MOSTLY BE CONFINED TO COASTAL CUMBERLAND AND COASTAL YORK COUNTIES IN MAINE...AS WELL AS COASTAL ROCKINGHAM COUNTY IN NEW HAMPSHIRE. A GALE WARNING MAY BE REQUIRED LATE TONIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JC
The national radar mosaic for the moment the first event began.
9 winter weather, 3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345848, 5345849, 5345850, 5345851, 5345852, 5345853, 5345854, 5345855, 5345856, 5345857, 5345858, 5345859.